Meth found in MDMA tablets in NZ
Methamphetamine has been found in a MDMA tablet in New Zealand for first time.
A ‘Mitsubishi’ brand tablet found in the North Island has been found to contain methamphetamine when analysed by the Institute for Environmental Science and Research. This is the first time ESR has confirmed methamphetamine and MDMA to be in combination in a tablet in New Zealand.
These tablets are triangular and have been reported in a range of colours from red to pink/orange. If you, or someone you know, have come across these tablets, please let us know here through the ‘Report unusual effects’ page.
Methamphetamine and MDMA when mixed could have some unexpected effects, and these tablets have been linked to at least one report of harm.
If you take one of these tablets thinking it’s MDMA, it’s likely you will experience unexpected and possibly unpleasant effects. These may include:
- Increased levels of anxiety/paranoia
- Insomnia (an inability or difficulty to fall asleep)
- Changes in mood
- Confusion or disorientation
- Stimulant-like effects as opposed to feelings of empathy and emotional connection you may expect from MDMA
Stimulant drugs increase activity in the central nervous system (made up of the brain and spinal cord, this system controls the activities of the body). Combining different stimulants can increase blood pressure increasing the risk of stroke and heart attack. Combing stimulants can also increase their risk of experiencing anxiety, panic attacks or stimulant-induced psychosis.
You can read more about the risks associated with meth here, and more about high-dose MDMA here.
High Alert recommends not consuming any Red Mitsubishi tablets, and getting your drugs checked. You can find out more about the importance of drug checking here. You can find a calendar for upcoming checking clinics run by our partners here.
If you think the MDMA you or a friend took is actually something else:
- Don’t take any more.
- Don’t take other drugs, or drink alcohol.
- Seek medical advice.
When you are safe, please tell us about your experience.
Remember, always call an ambulance if someone:
- is unconscious;
- stops breathing;
- has a seizure;
- is extremely agitated for longer than 15 minutes;
- has chest pain or breathing difficulties for longer than 5 minutes.
Call 111 immediately and then place the person in the recovery position and stay with them until the ambulance arrives. Tell the emergency responders what the person has taken – you won’t get in trouble and this can save someone’s life.
Knowing what to do when things go wrong can make a huge difference, so take a moment to learn more about it here.
If you’re worried about your own drinking or drug taking, you can reach out to the Alcohol Drug Helpline on 0800 787 797, or text 8681. You'll be able to speak with a trained counsellor who can provide you with helpful information, insight, and support. They’re available 24/7, all calls are free and confidential. You can also chat to them online through the website.
13 Mar 2023
Concerns imported beer cans could contain meth
7 Mar 2023
Will casual cocaine use impact your health?
2 Mar 2023
Breaking down cocaine
24 Feb 2023
What are nitazenes?
22 Feb 2023
9 Feb 2023
Will nitrous oxide impact my health?
1 Feb 2023
Where to go when you need support
19 Jan 2023
What's going on with 25B-NBOH and LSD?
12 Jan 2023
Looking after your mental health
19 Dec 2022